Texas, 2004Heavy Snow and Winter Weather in Texas, November 2, 2004
November 2, 2004 · NWS MAF · 8 events in 7 counties and zones
An Election Day winter weather event resulted in accumulating snowfall over the Upper Trans Pecos and the northwestern Permian Basin of West Texas. One to three inch snow reports were common, with heavier snow amounts reported across northern Gaines County.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Election Day winter weather event resulted in accumulating snowfall over the Upper Trans Pecos and the northwestern Permian Basin of West Texas. One to three inch snow reports were common, with heavier snow amounts reported across northern Gaines County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 2, 4:16 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Nov 2, 4:16 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CST TUE NOV 2 2004
.SHORT TERM...
WINTRY PRECIPITATION ONGOING ACROSS ROUGHLY THE NORTHWEST HALF OF
THE CWA EARLY THIS MORNING. HAVE HAD NUMEROUS CALLS ABOUT SNOWFALL
AND SNOW BEGINNING TO ACCUMULATE IN SEVERAL LOCATIONS ACROSS THE
UPPER TRANS PECOS. SAMR IS OCCURRING OUT THE WINDOW. RECENT WARM
TEMPERATURES PROBABLY HAVE KEPT SNOW ACCUMULATIONS AT A MINIMUM...
BUT EXPECT CAA AND CONTINUING PRECIPITATION WILL UNFORTUNATELY
REMEDY THIS SITUATION.
WATER VAPOR IMAGERY SHOWING UPPER LOW RESIDING OVER THE UPPER TRANS
PECOS AND DISPLAYING LITTLE MOTION. PROGS INDICATE THIS UPPER LOW
WILL BE SLOW TO MOVE OFF TO THE EAST/NORTHEAST...TAKING MUCH OF THE
NIGHT TO DO JUST THAT. PROGS ARE A BIT BEHIND ON COLDER
TEMPERATURES AS MOST LOCATIONS BELOW MOS OFFERINGS ATTM. IT APPEARS
WRAP AROUND PRECIPITATION WILL PERSIST FOR MUCH OF THE DAY...WITH
PRECIPITATION SLOWING/ENDING OVER WESTERN AND SOUTHWESTERN REACHES
OF THE CWA BY LATE AFTERNOON. CONSIDERING WHAT IS ALREADY
OCCURRING...IN ADDITION TO RADAR AND SATELLITE TRENDS...HAVE OPTED
TO ISSUE A SNOW ADVISORY AND A WINTER WEATHER ADVISORY. THE SNOW
ADVISORY WILL ENCOMPASS ROUGHLY THE NORTHWEST HALF OF THE CWA FOR
SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES. THE WINTER WEATHER
ADVISORY WILL RUN ADJACENT TO THE SNOW ADVISORY...AND ENCOMPASS
LOCATIONS FROM THE DAVIS MOUNTAINS TO THE STOCKTON PLATEAU...ACROSS
THE SOUTHERN PERMIAN BASIN...AND INTO THE WESTERN LOW ROLLING
PLAINS. REGIONAL RADAR INDICATING WAA PERSISTING OVER WEST CENTRAL
TEXAS...SO THINK A MIX OF RAIN...SLEET...AND SNOW APPEARS TO BE THE
BEST BET...ESPECIALLY SINCE UPPER LOW DOES NOT PROMISE MUCH MOTION
THROUGH THE DAY. IT APPEARS ANOTHER BAND OF PRECIPITATION IS
HEADING SOUTH TOWARD SOUTHEAST NEW MEXICO/NORTHERN PERMIAN BASIN.
MAY HAVE TO UPGRADE THESE LOCATIONS WITHIN A FEW HOURS.
TEMPERATURES WILL NOT WARM MUCH TODAY...MAYBE ALONG THE WEST AND
SOUTHWEST FRINGE OF THE CWA WHERE CLOUDS MAY BREAK UP BY LATE
AFTERNOON. A FREEZE WARNING WILL PROBABLY BE NEEDED OVER THE
NORTHWEST HALF OF THE CWA TONIGHT. WILL INCLUDE THE POSSIBILITY FOR
A FREEZE IN THE HWO FOR NOW AS TIME IS WANING TO
DEADLINE.
.LONG TERM...
THE PRIMARY CONCERN TONIGHT HAS BEEN THE CURRENT WINTER WEATHER
EVENT AFFECTING THE AREA. WITH FOCUS ON THE SHORT TERM...ONLY MINOR
ADJUSTMENTS WERE MADE TO THE LONG TERM GRIDS FOR THIS UPDATE.
BY 12Z WEDNESDAY THE POTENT MID/UPPER LEVEL LOW NOW OVER THE FA IS
EXPECTED TO BE EJECTING NORTHEAST TOWARD THE RED RIVER VALLEY.
DOWNGLIDE ASSOCIATED WITH THE SYSTEM/S COLD CONVEYOR WILL PROVIDE
DECREASING CLOUDS THROUGH MIDDAY. SHORTWAVE RIDGING WILL INCREASE
OVER THE SOUTHERN ROCKIES LATE WEDNESDAY. MEANWHILE THE NEXT
MID/UPPER LEVEL TROUGH WILL DIG OUT WEST AMPLIFYING A LARGE SCALE
WEST COAST TROUGH/ROCKIES RIDGE PATTERN. THIS SHOULD PROMOTE DRY
CONDITIONS AND NEAR SEASONAL NORM TEMPERATURES THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 38 32 55 37 / 90 30 0 0
CARLSBAD NM 40 28 58 34 / 70 0 0 0
DRYDEN TX 51 38 62 41 / 40 0 0 0
FORT STOCKTON TX 39 34 58 41 / 60 0 0 0
GUADALUPE PASS TX 35 28 51 38 / 60 0 0 0
HOBBS NM 37 29 57 35 / 100 10 0 0
MARFA TX 38 27 54 30 / 50 0 0 0
MIDLAND INTL AIRPORT TX 37 31 55 38 / 90 10 0 0
ODESSA TX 37 31 56 37 / 90 10 0 0
WINK TX 38 30 61 35 / 80 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...SNOW ADVISORY TODAY FOR TXZ045>047-050-051-057>062-
067-258.
WINTER WEATHER ADVISORY TODAY TXZ048-052-053-063-068>070-
074-075-080.
NM...SNOW ADVISORY TODAY FOR NMZ027>029-033-034.
&&
67/10Hazardous weather outlook, Nov 2, 4:09 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST TUE NOV 2 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022130-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
409 AM CST (309 AM MST) TUE NOV 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
A WINTER STORM WILL CONTINUE TO AFFECT PORTIONS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY. THE MOST LIKELY LOCATIONS TO SEE
ACCUMULATING SNOWFALL WILL BE FROM THE GUADALUPE MOUNTAINS EAST
ACROSS THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE
WESTERN AND CENTRAL PERMIAN BASIN. BETWEEN 1 AND 3 INCHES OF
SNOWFALL WILL BE POSSIBLE IN THOSE AREAS.
A WINTRY MIX OF PRECIPITATION WILL ALSO BE POSSIBLE FROM THE DAVIS
MOUNTAINS NORTHEAST INTO THE EASTERN PERMIAN BASIN. RAIN...SLEET...
AND SNOW MAY ADDITIONALLY RESULT IN HAZARDOUS DRIVING CONDITIONS
ACROSS THESE AREAS.
A HARD FREEZE IS EXPECTED THROUGH WEDNESDAY MORNING GENERALLY NORTH
OF A LINE FROM GAIL TO RED BLUFF...AND ALSO ALONG THE MARFA PLATEAU.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HARD FREEZE IS EXPECTED BY WEDNESDAY MORNING GENERALLY NORTH OF A
LINE FROM GAIL TO RED BLUFF...AND ALSO ALONG THE MARFA PLATEAU.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY OFFICIALS AND SPOTTER GROUPS SHOULD REMAIN ALERT AND
MONITOR THE LATEST WEATHER INFORMATION. BE PREPARED TO TAKE ACTION
SHOULD HAZARDOUS WINTER WEATHER THREATEN.
In the hours before
Special weather statement, Nov 2, 3:33 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CST TUE NOV 2 2004
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-080-
258-021030-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAVIS/APACHE MOUNTAINS AREA-DAWSON-
ECTOR-EDDY COUNTY PLAINS-GAINES-GUADALUPE MOUNTAINS-
GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-MARFA PLATEAU-MARTIN-
MIDLAND-NORTHERN LEA COUNTY-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-UPTON-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
333 AM CST (233 AM MST) TUE NOV 2 2004
...HEAVY SNOW AFFECTING PARTS OF THE AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR AND REPORTS FROM LOCAL
OFFICIALS INDICATE THAT HEAVY SNOW IS AFFECTING PARTS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THIS MORNING. THE HEAVIEST BAND OF
SNOWFALL IS OCCURRING ALONG THE INTERSTATE 20 CORRIDOR FROM THE THE
MIDLAND/ODESSA AREA TO THE INTERSTATE 10 AND INTERSTATE 20 JUNCTION.
VISIBILITIES ARE REDUCED IN SOME LOCATIONS TO LESS THAN ONE QUARTER
OF A MILE. ICY PATCHES ARE ALSO DEVELOPING ON AREA ROADWAYS.
THE SNOWFALL HAS BEEN SLOW TO ACCUMULATE THUS FAR...BUT AS AIR AND
GROUND TEMPERATURES CONTINUE TO FALL...ACCUMULATIONS WILL BECOME
LIKELY. MOTORISTS SHOULD EXERCISE CAUTION AND REMAIN ALERT TO
HAZARDOUS DRIVING CONDITIONS. WINTER WEATHER ADVISORIES WILL LIKELY
BE REQUIRED LATER THIS MORNING FOR PORTIONS OF THE AREA.
LINDLEY
Winter Weather, Gaines
- When
- November 2, 5:20 AM CST to 2:00 PM CST
- Where
- Gaines forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Law enforcement officials and storm spotters across the Upper Trans Pecos region of west Texas and the northwestern Permian Basin reported between one and three inch snow accumulations during the morning of the 2nd. The most significant impact occurred during the pre-dawn hours when traffic along Interstate 20 between Pecos and the Interstate 10 junction was slowed to speeds less then 35 MPH by snow and ice accumulations. Travel also was adversely affected along U.S. Highways 87 and 385, however, no road closures were reported and no major accidents resulted from the nuisance winter weather.
Winter Weather, Loving
- When
- November 2, 5:20 AM CST to 2:00 PM CST
- Where
- Loving forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.849, -103.580 (the zone’s center; the record gives no point)
Law enforcement officials and storm spotters across the west Texas Upper Trans Pecos and the northwestern Permian Basin reported between one and three inch snow accumulations during the morning of the 2nd. The most significant impact occurred during the pre-dawn hours when traffic along Interstate 20 between Pecos and the Interstate 10 junction was slowed to speeds less then 35 MPH by snow and ice accumulations. Travel also was adversely affected along U.S. Highways 87 and 385. No road closures, however, were reported and no major accidents resulted from the nuisance winter weather.
Winter Weather, Ward
- When
- November 2, 5:20 AM CST to 2:00 PM CST
- Where
- Ward forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.510, -103.102 (the zone’s center; the record gives no point)
Law enforcement officials and storm spotters across the west Texas Upper Trans Pecos and the northwestern Permian Basin reported between one and three inch snow accumulations during the morning of the 2nd. The most significant impact occurred during the pre-dawn hours when traffic along Interstate 20 between Pecos and the Interstate 10 junction was slowed to speeds less then 35 MPH by snow and ice accumulations. Travel also was adversely affected along U.S. Highways 87 and 385. No road closures, however, were reported and no major accidents resulted from the nuisance winter weather.
Winter Weather, Winkler
- When
- November 2, 5:20 AM CST to 2:00 PM CST
- Where
- Winkler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
Law enforcement officials and storm spotters across the west Texas Upper Trans Pecos and the northwestern Permian Basin reported between one and three inch snow accumulations during the morning of the 2nd. The most significant impact occurred during the pre-dawn hours when traffic along Interstate 20 between Pecos and the Interstate 10 junction was slowed to speeds less then 35 MPH by snow and ice accumulations. Travel also was adversely affected along U.S. Highways 87 and 385. No road closures, however, were reported and no major accidents resulted from the nuisance winter weather.
Winter Weather, Reeves County and Upper Trans Pecos
- When
- November 2, 5:20 AM CST to 2:00 PM CST
- Where
- Reeves County and Upper Trans Pecos forecast zone
- Reported by
- LAW ENFORCEMENT
Law enforcement officials and storm spotters across the west Texas Upper Trans Pecos and the northwestern Permian Basin reported between one and three inch snow accumulations during the morning of the 2nd. The most significant impact occurred during the pre-dawn hours when traffic along Interstate 20 between Pecos and the Interstate 10 junction was slowed to speeds less then 35 MPH by snow and ice accumulations. Travel also was adversely affected along U.S. Highways 87 and 385. No road closures, however, were reported and no major accidents resulted from the nuisance winter weather.
Winter Weather, Andrews
- When
- November 2, 5:20 AM CST to 2:00 PM CST
- Where
- Andrews forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
Law enforcement officials and storm spotters across the west Texas Upper Trans Pecos and the northwestern Permian Basin reported between one and three inch snow accumulations during the morning of the 2nd. The most significant impact occurred during the pre-dawn hours when traffic along Interstate 20 between Pecos and the Interstate 10 junction was slowed to speeds less then 35 MPH by snow and ice accumulations. Travel also was adversely affected along U.S. Highways 87 and 385. No road closures, however, were reported and no major accidents resulted from the nuisance winter weather.
Winter Weather, Dawson
- When
- November 2, 5:20 AM CST to 2:00 PM CST
- Where
- Dawson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Law enforcement officials and storm spotters across the west Texas Upper Trans Pecos and the northwestern Permian Basin reported between one and three inch snow accumulations during the morning of the 2nd. The most significant impact occurred during the pre-dawn hours when traffic along Interstate 20 between Pecos and the Interstate 10 junction was slowed to speeds less then 35 MPH by snow and ice accumulations. Travel also was adversely affected along U.S. Highways 87 and 385. No road closures, however, were reported and no major accidents resulted from the nuisance winter weather.
Heavy Snow, Gaines
- When
- November 2, 8:30 AM CST to 3:00 PM CST
- Where
- Gaines forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Gaines County officials reported four inch snow accumulations across the northern portions of the county near the community of Loop. Although travel conditions were adversely affected, no major accidents were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Alaska, November 2 to 4, 200412 injured · $100,000 · 76 kt wind · 12 events
- Winter Storm and Heavy Snow in Texas, November 2 to 3, 200415 events
- High Wind in Montana, November 2, 200484 kt wind · 9 events
- Heavy Snow and Winter Weather in New Mexico, November 2, 20045 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 2, 20044 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 2, 20044 events
- Flash Flooding in Texas, November 2, 2004$10,000 · 3 events
- Heavy Snow in Texas, November 2 to 3, 20042 events
- Winter Storm in Montana, November 2, 20041 event
- Tornado in Louisiana, November 2, 2004$2,000 · F0 · 1 event
- Funnel Cloud in Louisiana, November 2, 20041 event
- Tornado in Louisiana, November 2, 2004$10,000 · F0 · 1 event